Warning: Psychiatric Drug Withdrawal Effects
Warning: Psychiatric Drug Withdrawal Effects Can Persist Months, Even Years After Stopping Them
Many people who have taken psychiatric drugs have found out the withdrawal effects of the drugs can persist for months, even years after they stop taking them. Patient’s are frequently not warned about this, and are often told that it is simply symptoms of their ‘mental disorder’ returning – yet studies confirm that after patient’s stop taking certain psychiatric drugs, the withdrawal effects may last several months to years afterwards.
Please note that no one should attempt to withdrawal from psychiatric drugs (Antidepressants, Antipsychotics, Anti-anxiety drugs and ADHD drugs) without a doctor’s supervision.
International and Australian Psychiatric Drug Warnings
The Therapeutic Goods Administration (TGA) is Australia’s drug regulatory agency. They are responsible for authorising the sale of drugs and medical devices in Australia as well as their removal from sale if they are harmful to the public. They also conduct investigations into drugs and medical devices as well as issue warnings about these.
The TGA have issued over 60 warnings since 1995 with regards to psychotropic drugs and done other investigations. There have been more than 230 other psychiatric drug warnings issued by international governments.
CCHR has written a Fact Sheet covering all the Australian psychiatric drug warnings, in layman’s terms. This enables the warnings to be understood by everyone.
These warnings include side effects such as: hallucinations, loss of coordination, increased blood pressure, agitation, akathisia (the inability to remain motionless) and aggression, life threatening heart problems, addiction, depression, psychosis, suicidal ideation and possible death.
Psychotherapy and Psychosomatics Journal published a study in October 2012 about persistent withdrawal effects six weeks after cessation of taking SSRI antidepressants. Researchers reviewed self-reporting adverse events between February 2010 and September 2010 and found post-withdrawal symptoms “may last several months to years.” Reported symptoms included disturbed mood, emotional liability, irritability, and poor stress tolerance
“We note in table 1, persistent postwithdrawal disorders, which occur after 6 weeks of drug withdrawal, rarely disappear spontaneously, and are sufficiently severe and disabling to have patients returned to previous drug treatment. When their drug treatment is not restarted, postwithdrawal disorders may last several months to years. Significant persistent postwithdrawal emergent symptoms noted consist of anxiety disorders, including generalized anxiety and panic attacks, tardive [developing slowly] insomnia, and depressive disorders including major depression and bipolar illness. Anxiety, disturbed mood, depression, mood swings, emotional liability, persistent insomnia, irritability, poor stress tolerance, impaired concentration and impaired memory are the more frequent postwithdrawal symptoms reported online.”
Dr. John Zajecka reported in the Journal of Clinical Psychiatry that the agitation and irritability experienced by patients withdrawing from one SSRI antidepressant could cause “aggressiveness and suicidal impulsivity.” The study stated that, “Symptoms of [antidepressant] discontinuation have been reported to last as long as 1 month.“
Watch Video: Attorney Karen Barth Menzies on Antidepressants—Addiction and Withdrawal. Ms. Menzies has been on the forefront of SSRI antidepressant litigation for more than a decade against defendants such as, GlaxoSmithKline, Pfizer and Eli Lilly in cases involving antidepressant-induced suicide, withdrawal and birth defects.
- Side effects of psychiatric drugs can persist for months, if not years, after stopping them. Click here to learn more
- You can find more details on the side effects of psychiatric drugs in the Psychiatric Side Effects Search Engine
To specifically search for international studies and warnings on psychiatric drugs see this page Drug Warnings
- Caution: No one should stop taking any psychiatric drug without the advice and assistance of a competent medical doctor. The information on this website is not medical advice and should not be considered as medical advice. Competent medical advice should always be sought.